Case Of Vancomycin-Induced Linear IgA Bullous Dermatosis

0
The New England Journal of Medicine
  • Linear IgA bullous dermatosis is an autoimmune vesiculobullous disease that is typically idiopathic, however, can rarely be caused because of medications or infections.
  • Vancomycin is the most common drug associated with linear IgA bullous dermatosis.
  • The vesiculobullous lesions typically appear 24 hours to 15 days after the first dose of vancomycin.

A 67-year-old male patient presented to the emergency with complain of a diffuse rash that had appeared a day ago. The patient’s medical history revealed that he had undergone surgery for prostate cancer that was initially treated with radiotherapy, however was complicated with the development of a urethral stricture.

In addition, he was recently diagnosed with polymicrobial pubic osteomyelitis and myositis from a urethral fistula. He was started on treatment with cefepime and vancomycin. However, 10 days after he was started on the antibiotic therapy, he complained of a burning sensation on his tongue. Moreover, the patient also developed erythematous patches with blistering on the abdomen, arms and legs.

On physical examination, vesicles were evident on the axilla and tongue (Panel A). Similarly, eythematous plaques with vesicles were also present on the patient’s abdomen, arms and legs (Panel B). There were no signs of fever, organ dysfunction or eosinophilia.

Histopathological analysis of the biopsied specimen showed neutrophilic papillitis with microvesicles (Panel C, hematoxylin and eosin). To confirm the diagnosis, direct immune fluorescent test was performed which showed a linear deposition of IgA along the basement membrane zone (Panel D). The patient was suspected to have vancomycin-induced linear IgA bullous dermatosis. The vancomycin was discontinued and the patient was prescribed with cefepime.

1 day after the withdrawal of vancomycin, no further lesions developed. Moreover, at 1 month of follow-up, there was a complete resolution of the mucocutaneous lesions.

References

Vancomycin-Induced Linear IgA Bullous Dermatosis https://www.nejm.org/doi/full/10.1056/NEJMicm2003334

Previous articleReplantation Of Amputated Thumb
Next articlePanitumumab-Induced Trichomegaly
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here